metformin and BG levels

By wildtigger2 Latest Reply 2015-02-24 18:08:53 -0600
Started 2015-02-23 04:44:44 -0600

My BG went from 117 to 77 in 1 hour while I was working. I was to busy to grab a snack. I checked it an hour and a half later it is 85 and I didn't eat anything. So is it telling my liver to give me glucose?

20 replies

haoleboy 2015-02-23 17:15:01 -0600 Report

I would hardly call an 8-point rise in your BGL over a 1 1/2 hour time period a liver dump … more like your liver doing its job and returning your BGL to normal after burning some glucose while you were working.
What am I missing here?
How is this a problem?


sweetslover 2015-02-23 21:01:36 -0600 Report

I had a liver dump the other night and my BG shot up 100 points. I would definitely not worry about 8, but I know it is confusing when you don't eat anything and your BG goes up. Welcome to the world of no set answers.

RebDee 2015-02-23 14:26:35 -0600 Report

I cannot use Metformin. I really get sick and have bad symptoms when taking Metformin. Many of you state that you don't want to take insulin. Maybe I am the crazy one, but I loved being on insulin through an insulin pump. If I have to have Diabetes and take medication, an insulin pump is the way to go. It is much easier than giving myself shots, much easier than taking a pill that will start symptoms that I don't want (swelling of legs and feet, neuropathy, nausea, tiredness). I am a Medtronics Mini-Med pumper. But, now I am off all medication for Diabetes and loving it. As they say, turn your frown upside down to smile.

RebDee 2015-02-23 05:54:39 -0600 Report

That is known as a liver dump where the liver thinks you are starving for sugar, so it dumps out a bunch of sugar to sustain your body. So it is important that you carry a snack in your pocket. Be it cheese sticks, peanut butter on crackers, a protein drink or protein bar. Something, anything, that will maintain your sugar level. If any co-workers or boss wants to know why you are eating on the job, you tell them that it is to maintain your high level of work ethics.

RebDee 2015-02-23 05:47:26 -0600 Report

Yep, you had a liver dump so your BS went up. Try to have something in your pocket or purse to eat when you can't eat a full meal. Try protein bar or drink as a snack. It will ease your loss of BS, and make your body feel like you love it rather than you are starving it. Be good to your body and your body will be good to you.

wildtigger2 2015-02-23 06:40:07 -0600 Report

Unfortunately its not my boss that has the problem but JACO and infectious disease officer. I try and keep things in my back back under the desk to eat. Just had two codes and EKGs that have 15 min turn a round times.

RebDee 2015-02-23 14:09:09 -0600 Report

Having been a respiratory therapist for many years (before children), I know your problem well. However, you can't help them if you can't help yourself. So while you are running down the hall toward the emergency, EAT SOMETHING!!!!

sweetslover 2015-02-23 13:47:17 -0600 Report

I also carry a small tube of glucose tablets with me. I can pop one in my mouth very quickly. I make sure I have them with me, especially when I'm out on my horse. I have not had to use them often, but in a pinch, I feel it is better than falling off my horse. My riding buddy even knows where I carry them.

RebDee 2015-02-23 14:11:03 -0600 Report

I agree with Sweetslover. I also carry glucose tablets in my purse (or backpack or pocket of uniform) to use when feeling like I have low BS.

sweetslover 2015-02-23 21:04:43 -0600 Report

yes, I definitely would like to treat low BG with a proper snack, but when you are out in the middle of no-where and you stupidly forgot to bring anything with you, the glucose tablets work well.

jayabee52 2015-02-23 04:59:58 -0600 Report

Howdy Tiggr
You likely experienced a "liver dump" where your liver dumped glycogen into your bloodstream. Otherwise you'd have kept on getting lower and eventually could pass out and go into a coma, and possibly die.

Even those who are "normal" have this emergency system, but all those things happen automatically without one noticing because the pancreas puts out insulin to counteract any overage of glycogen dumped.

Of course you don't want to allow your liver to dump too frequently as the stores of glycogen can be depleted and you can slip into a coma.

Needless to say (but I will) you NEED to take the time to take care of yourself, especially at work when you have patients relying on you.

God's best to you

wildtigger2 2015-02-23 05:37:26 -0600 Report

Easier said than done. Grabbed some peanut butter and grahm crackers and felt better.

sweetslover 2015-02-23 13:42:59 -0600 Report

Peanut butter is one of my "go to" foods when I really start feeling bad. I also carry around a little bag of almonds in my pocket for when I start feeling weak—works wonders.

RebDee 2015-02-23 14:12:28 -0600 Report

Peanut butter is my favorite snack and I don't need crackers, only a spoon. I also carry cashew nuts in a little baggy that fits in my pocket for work, movies, and when I am out as a pick-me-up.

jayabee52 2015-02-23 05:43:33 -0600 Report

I know the feeling as I worked ER some nights as a CNA (before I had been disabled) However it is essential for both YOU and your PATIENTS to take care of yourself. You can't be at your best when you are having a low.

Next Discussion: some helpful tips »